Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 283, NWS Las Vegas, NV

September 13, 2022Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 13, 2022, 12:17 PM PDT for Clark County, Nevada. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2022, 12:17 PM PDT (19:17 UTC)
Expired
Sep 13, 2022, 2:24 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 119 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 12:45 PM PDTFLASH FLOOD1 S Coyote Springs, NVREPORT OF FLOODING ON HIGHWAY 93 BETWEEN INTERSTATE 15 AND COYOTE SPRINGS. PART OF THE ROADWAY HAS BEEN WASHED AWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

287 
WGUS55 KVEF 131917
FFWVEF
NVC003-132230-
/O.NEW.KVEF.FF.W.0283.220913T1917Z-220913T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1217 PM PDT Tue Sep 13 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  North Central Clark County in southern Nevada...

* Until 330 PM PDT.

* At 1217 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Coyote Springs and Sr 168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3673 11510 3685 11509 3685 11478 3669 11474

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JS
2 follow-up statements
393 
WGUS75 KVEF 132058
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
158 PM PDT Tue Sep 13 2022

NVC003-132230-
/O.CON.KVEF.FF.W.0283.000000T0000Z-220913T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
158 PM PDT Tue Sep 13 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT THIS 
AFTERNOON FOR NORTH CENTRAL CLARK COUNTY...

At 158 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Coyote Springs, Highway 93, and Sr 168.

Flooding has been reported on Highway 93 north of the I-15 near the 
turnoff to State Route 168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3673 11510 3685 11509 3685 11478 3669 11474

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JS
579 
WGUS75 KVEF 132124
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
224 PM PDT Tue Sep 13 2022

NVC003-132134-
/O.CAN.KVEF.FF.W.0283.000000T0000Z-220913T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
224 PM PDT Tue Sep 13 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL CLARK COUNTY...

This warning has been replaced by a new warning.

Roadway flooding on Highway 93 has been reported on social media. 
Use caution in the area and continue to heed any road closures.

LAT...LON 3673 11510 3685 11509 3685 11478 3669 11474

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 10:10 AM PDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 13, 10:10 AM PDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1010 AM PDT Tue Sep 13 2022

.SYNOPSIS...A large circulation moving across southern Nevada and
surrounding areas through mid-week will produce scattered to
numerous thunderstorms with additional rounds of heavy rain
possible. Southwest flow should finally bring a drying trend late
week. Fall-like system expected to usher in cooler temperatures,
gusty winds and yes possibly the first snow of the season to the
southern Sierra Sunday and Monday.

&&

.UPDATE...Recent satellite imagery shows extensive mid and high
clouds over much of our region associated with what is now an open
negatively tilted trough with its axis roughly over Nevada and
northwest Arizona today. This will limit surface heating somewhat
today, but will not entirely inhibit it and convection will increase
across our region this afternoon with combination of heating and the
upward forcing associated with the trough. The latest HREF and HRRR
continue to indicate storms will focus over central Nye/Lincoln,
northeast Clark, and northern Mohave counties late this evening and
overnight where a Flash Flood Watch remains in effect until 5 AM MST
Wednesday. Will consider the need to extend the FF watch primarily
for northern Mohave County through Wednesday afternoon after looking
at more incoming guidance. No immediate changes needed to the
forecast trends detailed in the previous discussion. -Adair
&&

.PREV DISCUSSION...225 AM PDT

.SHORT TERM...through Thursday night.

Broad upper trough and incoming jet will continue to provide the
dynamics for another active day. Available moisture still very high
for this time of September with ECMWF Ensemble guidance continuing
to show precipitable water values 150-250% of normal. Digging deeper
into the HREF and latest HRRR, both still support highest risk for
heavy rain and flash flooding across south central Nevada,
especially Lincoln County as well as northeast Clark and northern
Mohave Counties. 18 hour HRRR total QPF through 5 pm this afternoon
produces an area of 1.5"-2.0" of rain on the Virgin Mountains
southeast of Mesquite eastward along the Arizona/Utah border into
Colorado City, also across the panhandle of Lincoln County. Short
Creek which runs through Colorado City bears watching today. Signal
for heavy rain not as great further southwest into the Las Vegas
Valley as last night but will keep the valley in the flood watch.
Threat for heavy rain will primarily stay focused across Esmeralda,
central Nye and Lincoln Counties tonight. Will maintain our flood
watch through 5 am Wednesday.

First signs of drier air pushing in from the west arrives Wednesday
into Thursday. It will take a few day for moisture to be fully
scoured out of the region so count on for additional days of showers
and thunderstorms. HREF signals potentially another day of heavy
rain for parts of Lincoln County Wednesday. Not ready to extend the
flood watch another day but does bear watching.

.LONG TERM...Friday through Monday.

More pronounced trough progged to dig into the PacNW Saturday and
swing through the Great Basin Sunday and Monday. This 'Fall-like'
trough will usher in cooler temperatures on Sunday and Monday along
with stronger south-southwest winds. System is cold enough that
light snow is forecast for the high Sierra. Anyone planning on
hiking or camping in the high Sierra Sunday into early next week
should go prepared for keep up on the latest forecast.
&&

.AVIATION...For Harry Reid...Thunderstorms are expected to pop over
the mountains again today, with the greatest coverage in the Mormon
Mesa, Beatty, and Peach Springs corridors. The best chance for
storms to affect the terminal will be in the afternoon and early
evening hours. After sunset, thunderstorm chances will diminish, but
shower chances could persist all night. Fewer thunderstorms are
expected on Wednesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorms will develop again today, most numerous
from KBIH to Lincoln County to northern Mohave County, and least
numerous along and south of Interstate 40. The main threats will be
erratic gusty winds, heavy rain, and low ceilings with terrain
obscuration. Thunderstorm chances will diminish after sunset, but
showers could persist all night. Fewer thunderstorms are expected on
Wednesday, with the best chances across the higher terrain of the
southern Great Basin, Clark County, and northern Mohave County.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Pierce
AVIATION...Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 13, 10:34 AM PDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1034 AM PDT TUE SEP 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     FLASH FLOOD      5 S GOLDEN VALLEY       35.16N 114.21W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            SHINARUMP DRIVE WAS CLOSED FROM AZTEC ROAD
            TO COLORADO ROAD DUE TO FLOODING. THIS
            CLOSURE WENT INTO EFFECT AROUND 1545 MST AND
            ENDED AT 2156 MST. START TIME ESTIMATED
            USING RADAR.

0345 AM     FLASH FLOOD      GOLDEN VALLEY           35.22N 114.22W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MCNEAL ROAD IS CLOSED FROM CHINO DRIVE TO
            HIGHWAY 68 DUE TO FLOODING. TIME ESTIMATED
            USING RADAR.

0600 AM     FLASH FLOOD      10 SSE WIKIEUP          34.57N 113.58W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            SIGNAL ROAD IS CLOSED FROM HIGHWAY 93 TO
            ALAMO ROAD DUE TO FLOODING. TIME ESTIMATED
            USING RADAR.

0600 AM     FLASH FLOOD      16 SSE WIKIEUP          34.48N 113.54W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            17 MILE ROAD IS CLOSED FROM HIGHWAY 93 TO
            SIGNAL ROAD DUE TO FLOODING. TIME ESTIMATED
            USING RADAR.

0230 PM     FLASH FLOOD      2 ESE NEW KINGMAN-BUTLE 35.25N 113.99W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            CASTLE ROCK ROAD WAS CLOSED FROM SWAN DRIVE
            TO NORTHERN AVE DUE TO FLOODING. THE CLOSURE
            BEGAN AT APPROXIMATELY 1430 MST AND
            CONTINUED UNTIL 2011 MST. START TIME
            ESTIMATED USING RADAR.

0345 PM     FLASH FLOOD      5 SSW GOLDEN VALLEY     35.16N 114.24W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            SHINARUMP DRIVE WAS CLOSED FROM COLORADO
            ROAD TO GARNET ROAD DUE TO FLOODING. THIS
            CLOSURE WENT INTO EFFECT AT 1545 MST AND
            ENDED AT 2145 MST. START TIME ESTIMATED
            USING RADAR.

0345 PM     FLASH FLOOD      2 S GOLDEN VALLEY       35.20N 114.23W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            REDWALL ROAD IS CLOSED FROM AZTEC ROAD TO
            VERDE ROAD DUE TO FLOODING. TIME ESTIMATED
            USING RADAR.

0345 PM     FLASH FLOOD      3 N GOLDEN VALLEY       35.27N 114.23W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            LEGEND RANCH ROAD WAS CLOSED FROM HIGHWAY 93
            TO BURRO DRIVE DUE TO FLOODING. THIS CLOSURE
            BEGAN AROUND 1545 MST AND CONTINUED UNTIL
            2305 MST. START TIME ESTIMATED USING RADAR.

0345 PM     FLASH FLOOD      2 SW GOLDEN VALLEY      35.20N 114.25W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            REDWALL ROAD WAS CLOSED FROM COLORADO ROAD
            TO TEDDY ROOSEVELT ROAD DUE TO FLOODING.
            THIS CLOSURE BEGAN AROUND 1545 MST AND
            CONTINUED UNTIL 2227 MST. START TIME
            ESTIMATED USING RADAR.

0345 PM     FLASH FLOOD      1 WSW GOLDEN VALLEY     35.21N 114.25W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            SHIPP DRIVE WAS CLOSED FROM COLORADO ROAD TO
            TEDDY ROOSEVELT ROAD DUE TO FLOODING. THE
            CLOSURE BEGAN AROUND 1545 MST AND CONTINUED
            UNTIL 2248 MST. START TIME ESTIMATED BY
            RADAR.

0345 PM     FLASH FLOOD      1 ENE GOLDEN VALLEY     35.23N 114.20W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            CHINO DRIVE WAS CLOSED FROM AZTEC ROAD TO
            VERDE ROAD DUE TO FLOODING. THE CLOSURE
            BEGAN AT 1545 MST AND CONTINUED UNTIL 2116
            MST. START TIME ESTIMATED USING RADAR.

0345 PM     FLASH FLOOD      10 ENE OATMAN           35.07N 114.22W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            OATMAN HIGHWAY IS CLOSED FROM MILE MARKER 40
            TO EAST SILVER CREEK ROAD DUE TO FLOODING.
            TIME ESTIMATED USING RADAR.

0600 AM     FLASH FLOOD      4 S WIKIEUP             34.64N 113.60W
09/13/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            BANEGAS CROSSING IS CLOSED FROM HIGHWAY 93
            TO BANEGAS RANCH ROAD DUE TO FLOODING. TIME
            ESTIMATED USING RADAR.

0615 AM     FLASH FLOOD      10 N WIKIEUP            34.85N 113.63W
09/13/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            HUFFIRTER ROAD IS CLOSED FROM HIGHWAY 93 TO
            BACK ROAD DUE TO FLOODING. TIME ESTIMATED BY
            RADAR.

0650 AM     FLASH FLOOD      13 N WIKIEUP            34.90N 113.62W
09/13/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            BOGELS RANCH ROAD IS CLOSED FROM BACK CREEK
            ROAD TO UPPER TROUT CREEK ROAD DUE TO
            FLOODING. TIME ESTIMATED USING RADAR.

0650 AM     FLASH FLOOD      13 N WIKIEUP            34.90N 113.62W
09/13/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            PUMP STATION ROAD IS CLOSED FROM HIGHWAY 93
            TO BACK ROAD DUE TO FLOODING. TIME ESTIMATED
            BY RADAR.

&&

MS
Local storm report, Sep 13, 11:57 AM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1157 AM PDT TUE SEP 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      3 S NEW KINGMAN-BUTLER  35.22N 114.01W
09/12/2022                   MOHAVE             AZ   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS FLOODING AND SWIFT
            WATER RESCUES IN KINGMAN. 8 SWIFT WATER
            RESCUES OCCURED AND 5-10 HOUSES HAD FLOODING
            INSIDE THE HOMES.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:31 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 13, 3:18 AM PDTAreal Flood AdvisoryVEFClark, Lincoln3 hr
Sep 13, 1:26 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 13, 2:20 PM PDTFlash Flood Warning Considerable damage threatVEFClark2 hr
Sep 13, 4:05 PM PDTFlash Flood Warning Considerable damage threatVEFEsmeralda3 hr
Sep 13, 4:31 PM PDTFlash Flood Warning Considerable damage threatVEFNye3 hr
Sep 13, 4:35 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 13, 4:43 PM PDTFlash Flood Warning Considerable damage threatVEFLincoln3 hr

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.